A new paper published in the New England Journal of Medicine has identified a previously-unknown side effect of certain immuno-oncology drugs. According to the authors, rare cases of fatal heart damage have occurred soon after patients started their course of immunotherapy treatment.
Two weeks after beginning treatment with Bristol-Myers Squibb’s Opdivo and Yervoy immuno-oncology drug combo, two melanoma patients died as a result of myocarditis. According to the authors, cancer patients being treated with this new class of drugs aren’t monitored for heart problems because this risk was previously unknown.
The drugs are both members of a promising new drug class in immuno-oncology, which some believe could have the potential to cause this side effect. “My sense is that this is a class effect, not limited to one drug,” said Dr. Javid Moslehi, a specialist in heart risks from cancer therapies.
Opdivo is a PD-1 checkpoint inhibitor, while Yervoy inhibits the CTLA-4 checkpoint. Many other drugmakers – including Merck & Co. and Roche – are developing drugs which target this PD-1/PD-L1 pathway.
Despite the recently-identified risk of heart damage associated with these immuno-oncology drugs, Moslehi says that doctors and patients should not discredit the drug class altogether. These therapies have been tremendously effective in some patient groups, so Moslehi says that those patients being treated with immunotherapy should be monitored for potential heart-related side effects.
“This is a new complication of potentially lifesaving drugs,” said Moslehi. “We’re working to develop treatments for it. Our job is not to say the drugs are bad, but to say, ‘How can we deal with it?’”
According to the article, the risk of myocarditis in patients taking the immuno-oncology drugs is small. Only 18 cases of serious heart-related side effects have been identified in the 20,594 patients who are receiving Opdivo and Yervoy as monotherapies, or in combination.